Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 14, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Dec 19, 2024, 2:35 AM CST for 35 counties in Iowa. It took effect at Dec 19, 2024, 11:00 AM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2024, 2:35 AM CST (08:35 UTC)
- In effect from
- Dec 19, 2024, 11:00 AM CST
- Expired
- Dec 19, 2024, 10:00 PM CST
- In force
- 11 hr
- Issued by
- NWS Des Moines, IA
All 35 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 33 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977 WWUS73 KDMX 190835 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 235 AM CST Thu Dec 19 2024 IAZ004-005-015-023-024-033-034-044>046-057-058-070-071-081-082-092- 093-192130- /O.NEW.KDMX.WI.Y.0014.241219T1700Z-241220T0200Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford- Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor- Ringgold- Including the cities of Estherville, Early, Greenfield, Creston, Casey, Stuart, Adair, Lake View, Exira, Pocahontas, Carroll, Schaller, Rolfe, Denison, Humboldt, Bedford, Fonda, Lenox, Emmetsburg, Odebolt, Pomeroy, Bayard, New Market, Lake City, Manson, Gilmore City, Atlantic, Guthrie Center, Sac City, Rockwell City, Corning, Jefferson, Audubon, Panora, Fontanelle, Laurens, Wall Lake, Mount Ayr, and Algona 235 AM CST Thu Dec 19 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CST THIS EVENING... * WHAT...West winds will become northwest this afternoon at 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of north central, northwest, south central, southwest, and west central Iowa. * WHEN...From 11 AM this morning to 8 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Hahn
4 follow-up statements
039 WWUS73 KDMX 191826 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1226 PM CST Thu Dec 19 2024 IAZ004-005-015-023-024-033-034-044>046-057-058-070-071-081-082-092- 093-200200- /O.CON.KDMX.WI.Y.0014.000000T0000Z-241220T0200Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford- Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor- Ringgold- Including the cities of Estherville, Humboldt, Atlantic, Jefferson, Schaller, Gilmore City, Greenfield, Fontanelle, Rolfe, Casey, Algona, Carroll, Early, Manson, Rockwell City, Mount Ayr, Bayard, Lake City, Bedford, Wall Lake, Lake View, Adair, Laurens, Emmetsburg, Lenox, Denison, Guthrie Center, Exira, Pomeroy, Panora, Corning, Pocahontas, Sac City, Creston, Audubon, Odebolt, Stuart, New Market, and Fonda 1226 PM CST Thu Dec 19 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...West to northwest winds 25 to 30 mph with gusts of 50 to 55 mph. * WHERE...Portions of central and western Iowa. * WHEN...Until 8 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Cogil
198 WWUS73 KDMX 192029 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 229 PM CST Thu Dec 19 2024 IAZ004-005-192130- /O.CAN.KDMX.WI.Y.0014.000000T0000Z-241220T0200Z/ Emmet-Kossuth- Including the cities of Estherville and Algona 229 PM CST Thu Dec 19 2024 ...WIND ADVISORY IS CANCELLED... Although the Wind Advisory has been cancelled, it has been replaced with a Winter Weather Advisory in effect until Midnight. $$ IAZ025-035>037-047-048-059-060-072>074-083>085-094>096-200400- /O.EXB.KDMX.WI.Y.0014.000000T0000Z-241220T0400Z/ Wright-Webster-Hamilton-Hardin-Boone-Story-Dallas-Polk-Madison- Warren-Marion-Clarke-Lucas-Monroe-Decatur-Wayne-Appanoose- Including the cities of Albia, Des Moines, Ames, Humeston, Norwalk, Carlisle, Centerville, Indianola, Knoxville, Fort Dodge, Pella, Perry, Iowa Falls, Adel, Ackley, Waukee, Seymour, Leon, Webster City, Winterset, Earlham, Eldora, Lamoni, Eagle Grove, Belmond, Osceola, Clarion, Boone, Chariton, Corydon, and Allerton 229 PM CST Thu Dec 19 2024 ...WIND ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Portions of central, north central, and south central Iowa. * WHEN...Until 10 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ015-023-024-033-034-044>046-057-058-070-071-081-082-092-093- 200400- /O.EXT.KDMX.WI.Y.0014.000000T0000Z-241220T0400Z/ Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Crawford-Carroll-Greene- Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold- Including the cities of Humboldt, Atlantic, Jefferson, Schaller, Gilmore City, Greenfield, Fontanelle, Rolfe, Casey, Carroll, Early, Manson, Rockwell City, Mount Ayr, Bayard, Lake City, Bedford, Wall Lake, Lake View, Adair, Laurens, Emmetsburg, Lenox, Denison, Guthrie Center, Exira, Pomeroy, Panora, Corning, Pocahontas, Sac City, Creston, Audubon, Odebolt, Stuart, New Market, and Fonda 229 PM CST Thu Dec 19 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts of 45 to 55 mph. * WHERE...Portions of western, central and southern Iowa. * WHEN...Until 10 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Cogil
086 WWUS73 KDMX 200224 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 824 PM CST Thu Dec 19 2024 IAZ015-023>025-033>037-200330- /O.CAN.KDMX.WI.Y.0014.000000T0000Z-241220T0400Z/ Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Hamilton- Hardin- Including the cities of Iowa Falls, Early, Fonda, Rolfe, Gilmore City, Clarion, Odebolt, Wall Lake, Lake View, Rockwell City, Emmetsburg, Laurens, Eagle Grove, Pocahontas, Fort Dodge, Manson, Belmond, Humboldt, Webster City, Schaller, Lake City, Sac City, Ackley, Eldora, and Pomeroy 824 PM CST Thu Dec 19 2024 ...WIND ADVISORY IS CANCELLED... The wind will continue to diminish overnight. $$ IAZ044>048-057>060-070>074-081>085-092>096-200400- /O.CON.KDMX.WI.Y.0014.000000T0000Z-241220T0400Z/ Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Taylor-Ringgold-Decatur-Wayne-Appanoose- Including the cities of Adel, Ames, Indianola, New Market, Corydon, Guthrie Center, Exira, Casey, Corning, Denison, Waukee, Carlisle, Osceola, Leon, Greenfield, Lenox, Stuart, Des Moines, Jefferson, Albia, Mount Ayr, Allerton, Bayard, Bedford, Norwalk, Perry, Audubon, Pella, Knoxville, Chariton, Carroll, Atlantic, Creston, Seymour, Lamoni, Humeston, Boone, Winterset, Panora, Earlham, Adair, Centerville, and Fontanelle 824 PM CST Thu Dec 19 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...Northwest winds 2 to 35 mph with gusts up to 45 mph. * WHERE...Portions of central, south central, southwest, and west central Iowa. * WHEN...Until 10 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Donavon
805 WWUS73 KDMX 200345 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 945 PM CST Thu Dec 19 2024 IAZ044>048-057>060-070>074-081>085-092>096-200445- /O.EXP.KDMX.WI.Y.0014.000000T0000Z-241220T0400Z/ Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Taylor-Ringgold-Decatur-Wayne-Appanoose- Including the cities of Adel, Ames, Indianola, New Market, Corydon, Guthrie Center, Exira, Casey, Corning, Denison, Waukee, Carlisle, Osceola, Leon, Greenfield, Lenox, Stuart, Des Moines, Jefferson, Albia, Mount Ayr, Allerton, Bayard, Bedford, Norwalk, Perry, Audubon, Pella, Knoxville, Chariton, Carroll, Atlantic, Creston, Seymour, Lamoni, Humeston, Boone, Winterset, Panora, Earlham, Adair, Centerville, and Fontanelle 945 PM CST Thu Dec 19 2024 ...WIND ADVISORY WILL EXPIRE AT 10 PM CST THIS EVENING... Wind speeds have diminished and thus the advisory will be allowed to expire. Wind gusts up to 35 MPH will be possible at times through the night. $$ Donavon
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Dec 18, 11:44 PM CST, 2 hours 51 minutes earlier. Its key messages:
- Potential for light snow in northern Iowa Thursday. Highest chances (50-60%) near the Minnesota border. Accumulations generally an inch or less, but some travel impacts are still possible.
- Strong northwest winds Thursday afternoon through Thursday night. Highest gusts of 40+ mph most likely in western Iowa.
- Above normal temperatures next week including the Christmas holiday period.
Area forecast discussion, Dec 18, 11:44 PM CST, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1144 PM CST Wed Dec 18 2024 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Potential for light snow in northern Iowa Thursday. Highest chances (50-60%) near the Minnesota border. Accumulations generally an inch or less, but some travel impacts are still possible. - Strong northwest winds Thursday afternoon through Thursday night. Highest gusts of 40+ mph most likely in western Iowa. - Above normal temperatures next week including the Christmas holiday period. && .DISCUSSION... Issued at 215 PM CST Wed Dec 18 2024 Quiet conditions at the moment as an area of surface high pressure nudges into the state. A broken stratus deck has held temps in the 20s to low 30s, which is near average for this time of year. A vigorous shortwave currently over the northern Rockies pushes into the northern Plains tonight into Thursday. Winds become southerly overnight in response to the approaching wave which will lead to warmer temps for tomorrow, particularly central and south where warm air advection will push highs into the mid 40s to low 50s. Further north temps will be impacted by cloud cover and precipitation as deep, phased synoptic forcing mechanisms overspread the region. Models continue to paint a stripe of snowfall across our far north/northeastern counties as dry air on the southern periphery of the upper wave diminishes precip potential. Hires models have trended a bit faster with snow onset, possibly crossing the state border as early as 06-09z. PoPs peak between 12-18z as the fast moving nature of this system limits the precip window and should keep amounts on the lighter side. Cobb output from the GFS and RAP at KMCW both signal around 1" of accumulation with amounts quickly tapering off to the south. Additional light precip is possible on the backside of the system Thursday afternoon and evening. Model soundings show a deep isothermal and nearly saturated layer just outside the DGZ. Slightly cooler temps aloft would promote efficient crystal growth and some flurries or light snow as far south as I-80. Did not expand precip chances due to low confidence in this scenario playing out, but this will need to be monitored. Another notable impact from this system are strong nw winds Thursday afternoon into the overnight hours behind a cold front. Phased isallobaric forcing and cold air advection is a favorable setup for mixing down higher momentum air to the surface. Still some model discrepancies on the higher end potential for wind gusts, but most models advertise anywhere from 35 to 45 knots at the top of the mixed layer. The strongest gusts of 50+ mph are likely confined to portions of NE and SD, but an advisory may be in play for portions or all of our area. The wind gusts could also create areas of blowing snow in places that receive accumulating snowfall earlier in the day. The main theme from the weekend into next week is gradually warming temperatures beneath a building ridge aloft. Confidence remains high that the Christmas holiday will feature above normal temperatures with highs into the upper 30s and 40s. A shortwave attempts to breakdown the ridge axis a bit Sunday night into Monday. Moisture return is lethargic, but models have begun to spit out spurious light QPF as moisture and lift becomes better aligned over the eastern half of the state. PoPs remain on the lower end (30% or less) and temperatures near the surface may be warm enough to support mostly liquid precip types. Forecast is a mix of rain/snow for now. Widespread travel impacts are not anticipated at this time, but something to file away for those with holiday travel plans. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1139 PM CST Wed Dec 18 2024 MVFR stratus is lingering at KOTM/KALO/KMCW to begin the period and it should move out of KOTM soon. Less certainty at the other two sites before then next round of stratus arrives from the northwest. Diminishing cigs and chances for precipitation are expected over northern Iowa by early Wednesday morning with the main precipitation from mid morning into the early afternoon. Another wave of snow showers may occur late afternoon and evening. The wind will become southeast early and will be gusty from the south Wednesday morning. A cold front arrives later today and will bring very gusty winds. Gusts over 35kts may occur. MVFR cigs arrive with the precipitation north with some uncertainty if stratus will reach KDSM/KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Martin AVIATION...Donavon
Hazardous weather outlook, Dec 18, 3:27 PM CST, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 327 PM CST Wed Dec 18 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-192130- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 327 PM CST Wed Dec 18 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Light snow returns to the far north by late tonight. Minor impacts to travel may occur toward sunrise north of US Highway 18. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Light snow will impact parts of northern and northeast Iowa Thursday with minor accumulations expected. Some slick roads and visibility reduction due to blowing snow may develop. Windy conditions are expected Thursday and Thursday evening with gusts of 35-45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but any snow or ice reports are appreciated. Hagenhoff
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 2:34 PM CST | Winter Weather Advisory | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 5 more | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.